Oklahoma, 2001

Hail and Damaging Wind in Oklahoma, May 11, 2001

May 11, 2001 · NWS OUN · 14 events in 8 counties and zones

13 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 11, 1:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 11, 1:10 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT FRI MAY 11 2001

TSRA CONTINUE TO DEVELOP ALONG COLD FRONT NEAR THE KANSAS/OKLAHOMA BORDER
AND ALONG OUTFLOW BOUNDARY ACROSS NORTHEAST OKLAHOMA. MEANWHILE
CONTINUE TO WATCH SLOW PROGRESS OF MCV ACROSS SOUTHWEST OKLAHOMA WHICH
HAS RESULTED IN MOSTLY SCATTERED ELEVATED SHRA. BEST AREAL COVERAGE OF
PRECIP HAS BEEN ACROSS NORTH CENTRAL AND NORTHEAST OKLAHOMA WHERE CAP
IS WEAKEST. MID/UPPER LEVEL DEFORMATION SHOULD SUSTAIN CONVERGENCE
ALONG THESE BOUNDARIES OVERNIGHT WITH NORTHWEST MID LEVEL FLOW BRINGING
CONVECTION SOUTHWARD INTO MOST OF THE EASTERN HALF OF THE AREA. PLAN ON
HIGHEST POPS MAINLY ALONG AND EAST OF INTERSTATE 35 WITH CHANCE POPS FOR
AREAS WEST OF INTERSTATE 35. WILL MONITOR LATEST RADAR TRENDS BEFORE
ISSUANCE FOR FINAL DECISION. NOT SURE HOW FAR SOUTH COLD FRONT WILL BE
BY 12 SATURDAY ALTHOUGH OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION MAY
EFFECTIVELY ACT AS THE PRIMARY CONVERGENCE ZONE WELL SOUTH OF IT. IN
ADDITION TO THE POSSIBILITY OF LINGERING MORNING CONVECTION...CONCERNED
THAT POOLING OF BOUNDARY LAYER MOISTURE MAY TAKE PLACE NORTH OF
SYNOPTIC BOUNDARY SATURDAY ALLOWING THE ATMOSPHERE TO DESTABILIZE QUITE
EASILY WITH ADDITIONAL DIABATIC HEATING WITH ONLY WEAK LIFT LIKELY
REQUIRED FOR NEW DEVELOPMENT. SO WILL MAINTAIN SMALL POPS FOR THE
SOUTHERN TIER FOR ALL OF SATURDAY. BY SATURDAY NIGHT/SUNDAY IT APPEARS
UPPER RIDGE AND SUBSIDENCE WILL GRADUALLY STRENGTHEN WITH LITTLE TO NO
CHANCE OF PRECIP CONTINUING THROUGH MONDAY.

IN THE EXTENDED...SIGNIFICANT DIFFERENCES IN THE LONGWAVE PATTERN ARE
DISPLAYED BY THE GLOBAL MODELS BY DAYS 3 AND 4 WHICH ARE LIKELY DUE TO
POORLY RESOLVED SHORTWAVES MOVING QUICKLY INTO THE WEST COAST ANY OF
WHICH COULD RESULT IN PRECIP CHANCES. WITH SO MUCH UNCERTAINTY THIS FAR
OUT AND THE POTENTIAL FOR QUICK MOISTURE RETURN AND CLIMATOLOGICALLY
GREATER INSTABILITY PLAN TO ERROR ON THE SIDE OF CAUTION AND CONTINUE
WITH CHANCE POPS FOR TUESDAY THROUGH FRIDAY.

GAG 55/80/58/86/61 30000
PNC 55/79/56/82/64 40000
HBR 60/80/56/84/64 32000
OKC 60/79/56/82/65 80000
SPS 65/81/60/84/65 33000
DUR 64/80/56/81/60 43000

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Special weather statement, May 11, 12:00 PM CST, 2 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-112000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT FRI MAY 11 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS...SOUTHEAST OF A LINE
FROM ERICK TO ALVA. THE RISK OF SEVERE WEATHER IS MARGINAL... WITH
ONLY ISOLATED REPORTS OF MARGINALLY SEVERE HAIL EXPECTED. LOCALLY
HEAVY RAIN AND STRONG WINDS ALSO ARE POSSIBLE.

A COLD FRONT WAS MOVING SOUTHEAST ACROSS NORTHWEST OKLAHOMA AT
MIDDAY... AND WILL MOVE INTO SOUTHWEST AND CENTRAL OKLAHOMA BY THIS
EVENING. AN OUTFLOW BOUNDARY... FROM STORMS OVER SOUTHEAST KANSAS AND
SOUTHERN MISSOURI... WAS ACROSS NORTH CENTRAL AND NORTHEAST
OKLAHOMA... AND INTERSECTED THE FRONT OVER FAR NORTH CENTRAL
OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING NEAR THIS
INTERSECTION THIS AFTERNOON OVER NORTH CENTRAL OKLAHOMA...WITH A FEW
POSSIBLY BECOMING SEVERE.

FARTHER SOUTH... A MID LEVEL DISTURBANCE WAS CENTERED OVER SOUTHWEST
OKLAHOMA... MOVING SOUTHEAST. SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON TO THE EAST THROUGH SOUTH OF THIS
DISTURBANCE. MOST OF THE SHOWERS WILL FORM WITHIN A LAYER OF UNSTABLE
AIR AT MID LEVELS. CLOUD COVER WILL ACT TO INHIBIT AFTERNOON HEATING
AND DESTABILIZATION OF THE LOW LEVELS IN THESE AREAS. ALTHOUGH BREAKS
ARE EXPECTED IN THE CLOUD COVER... SURFACE BASED INSTABILITY IS
NOT EXPECTED TO BE ENOUGH TO ALLOW ANY THUNDERSTORMS TO BECOME
SURFACE BASED. ALSO...WINDS ALOFT ARE RELATIVELY WEAK AT ALL
LEVELS...SO THE VERTICAL WIND PROFILE IS NOT FAVORABLE FOR ORGANIZED
SEVERE THUNDERSTORMS. THE SITUATION FAVORS SHORT-LIVED... SLOW 3MOVING
PULSE TYPE STORMS. ALTHOUGH ISOLATED STORMS MAY PRODUCE HEAVY RAIN
AND SOME DIME TO QUARTER SIZE HAIL... AND POSSIBLY SOME STRONG
OUTFLOW WINDS... THE OVERALL CHANCE OF SEVERE WEATHER IS LOW.

&&

24

The radar

The Norman radar (KTLX), 52 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
May 11, 2:30 PM CST
Where
Logan County, 3 mi SSW of Meridian
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.800, -97.267

Hail, Logan

When
May 11, 2:42 PM CST
Where
Logan County, 6 mi S of Meridian
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.750, -97.250

Hail, Logan

When
May 11, 2:45 PM CST
Where
Logan County, 6 mi S of Meridian
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.750, -97.250

Thunderstorm Wind, Lincoln

When
May 11, 3:32 PM CST
Where
Lincoln County, Sparks
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.617, -96.817

Hail, Harmon

When
May 11, 3:45 PM CST
Where
Harmon County, Gould
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -99.783

Hail, Coal

When
May 11, 5:10 PM CST
Where
Coal County, 8 mi N of Centrahoma
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.733, -96.333

Hail, Marshall

When
May 11, 6:20 PM CST
Where
Marshall County, Madill
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.083, -96.767

Hail, Washita

When
May 11, 6:20 PM CST
Where
Washita County, 2 mi NW of Canute
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.433, -99.317

Hail, Beckham

When
May 11, 6:30 PM CST
Where
Beckham County, Elk City
Measured
2 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.417, -99.417

Hail, Beckham

When
May 11, 6:35 PM CST
Where
Beckham County, Elk City
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.417, -99.417

Hail, Harmon

When
May 11, 7:05 PM CST
Where
Harmon County, 4 mi N of Madge
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.950, -99.950

Hail, Beckham

When
May 11, 7:20 PM CST
Where
Beckham County, 2 mi NW of Erick
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
35.233, -99.900

Hail, Beckham

When
May 11, 7:30 PM CST
Where
Beckham County, Erick
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -99.867

Hail, Kiowa

When
May 11, 9:43 PM CST
Where
Kiowa County, 9 mi W of Gotebo
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.067, -99.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248499, 5248500, 5248501, 5248509, 5248580, 5248502, 5248503, 5248504, 5248505, 5248506, 5248510, 5248507, 5248508, 5248581.